North Dakota, 2005

High Wind in North Dakota, March 9 to 10, 2005

March 9 to 10, 2005 · NWS BIS · 30 events in 30 counties and zones

A strong cold front moved rapidly through the northern plains resulting in strong winds over western and central North Dakota. Sustained speeds were generally 30 to 40 mph.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong cold front moved rapidly through the northern plains resulting in strong winds over western and central North Dakota. Sustained speeds were generally 30 to 40 mph. The highest gusts were 68 mph at Selfridge and 73 mph just south of New Salem. Snow showers accompanied the winds causing reduced visibilities in some locales in the eastern part of central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 9, 3:00 PM CST, 7 hours earlier.

Area forecast discussion, Mar 9, 3:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CST WED MAR 9 2005

.SHORT TERM...
TONIGHT AND THURSDAY...MAIN CONCERN TONIGHT WILL BE STRONG NORTHWEST
WINDS. STRONG COLD FRONT WILL SWEEP ACROSS THE REGION TONIGHT
BRINGING 35 TO 45 MPH WINDS WITH A FEW GUSTS TO 60 MPH. ALSO A
CONCERN WAS SNOW SHOWERS WITH COLD FRONT AND COLD ADVECTION LATE
TONIGHT AND THURSDAY. THESE MAY CAUSE REDUCED VISIBILITIES. HOWEVER
IN THE END WENT WITH HIGH WIND WARNING INSTEAD OF WINTER STORM
WARNING DUE TO LACK OF SNOWFALL WITH THIS SYSTEM. WILL EMPHASIZE
SOME BLOWING SNOW AND SNOW SHOWERS IN THE HIGH WIND WARNING EAST
THIRD OF CWA. OTHERWISE EXPECT STRONGEST WINDS TO PASS THROUGH LATE
THIS EVENING AND CONTINUE INTO THURSDAY AFTERNOON. BY THURSDAY
EVENING SHOULD BE ABLE TO GET BY WITH A WIND ADVISORY IF WINDS
CONTINUE. WILL KEEP CHC OF RAIN/SNOW IN FOR FRIDAY INTO SATURDAY AS
STRONG BAROCLINIC ZONE REMAINS ACROSS THE REGION.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY...FOLLOWED THE 00Z RUN OF THE GFS AS PER
COORDINATION WITH SURROUNDING OFFICES. RETROGRADING UPPER LOW WILL
STILL BE THE MAIN FOCUS THROUGH THE LONG TERM. KEEPING SMALL CHANCES
OF LIGHT SNOW OR FLURRIES FOR SUNDAY AND MONDAY AS WESTERN LOBE OF
THE HUDSON BAY LOW MOVES SOUTH INTO THE DAKOTAS. DIFFERENT LONG
RANGE MODEL RUNS STILL UNCERTAIN AS TO THE STRENGTH AND POSITIONING
OF A CUTOFF LOW THAT FORMS ON THE FAR SOUTHWESTERN EDGE OF THE LOBE
OF THE HUDSON BAY LOW. IF PERSISTENT AND IT STRENGTHENS IT COULD
WIND UP A STRONG STORM SYSTEM...OR IF THE 12Z RUN OF THE GFS IS
CORRECT IT WILL BE WEAK AND DRIFT FARTHER SOUTHWEST OVER SOUTHERN
CALIFORNIA AND THE NORTHERN PLAINS WILL BE IN A NORTHWEST FLOW
REGIME ALOFT WITH NO MAIN PRECIPITATION MAKER. ELECTED TO KEEP LAST
TWO DAYS OF THE EXTENDED DRY FOR NOW...AND UNTIL MODELS ARE MORE
CONSISTENT WITH THIS FEATURE NOT READY TO COMMIT TO PRECIP.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA LATE
THIS EVENING THROUGH THURSDAY AFTERNOON.

&&

WAA/JV
Hazardous weather outlook, Mar 9, 4:20 AM CST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CST WED MAR 9 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101015-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
420 AM CST TUE MAR 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL DROP SOUTHEAST OUT OF CANADA INTO MINNESOTA BY
TONIGHT. THIS WILL RESULT IN WINDY CONDITIONS DEVELOPING ACROSS
ALL AREAS OF WEST AND CENTRAL NORTH DAKOTA. NORTHWEST WINDS OF
20 TO 40 MPH WITH GUST TO 50 MPH ARE POSSIBLE LATER TONIGHT.
TRAVEL WILL BECOME HAZARDOUS. ALONG WITH THE WINDS WILL BE A SLIGHT
CHANCE FOR SOME LIGHT RAIN AND SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WINDY CONDITIONS WILL CONTINUE INTO THURSDAY AFTERNOON WITH
WINDS OF 25 TO 40 MPH AND GUSTS POSSIBLE TO 50 MPH. THERE WILL
CONTINUE TO BE A SLIGHT CHANCE FOR SOME LIGHT RAIN AND SNOW. THE
WINDS WERE EXPECTED TO DIMINISH BY THURSDAY NIGHT. TRAVEL WILL
STILL BE HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JENSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 high wind. Local standard time, as filed.

High Wind, McHenry

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
McHenry forecast zone
Measured
49 kt (56 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

High Wind, McIntosh

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
McIntosh forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

High Wind, McLean

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
McLean forecast zone
Measured
49 kt (56 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mercer

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Mercer forecast zone
Measured
49 kt (56 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

High Wind, Morton

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Morton forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Mountrail

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Mountrail forecast zone
Measured
44 kt (51 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

High Wind, Oliver

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Oliver forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

High Wind, Pierce

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Pierce forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

High Wind, Renville

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Renville forecast zone
Measured
44 kt (51 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

High Wind, Rolette

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Rolette forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Sheridan forecast zone
Measured
46 kt (53 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

High Wind, Sioux

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Sioux forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Slope

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Slope forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

High Wind, Stark

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Stark forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Stutsman

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Stutsman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

High Wind, Ward

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Ward forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Wells

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Wells forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

High Wind, Billings

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Billings forecast zone
Measured
44 kt (51 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Bottineau

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Bottineau forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

High Wind, Burke

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Burke forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

High Wind, Burleigh

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Burleigh forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

High Wind, Dickey

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Dickey forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

High Wind, Dunn

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Dunn forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

High Wind, Emmons

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Emmons forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

High Wind, Foster

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Foster forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

High Wind, Grant

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Grant forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Hettinger forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

High Wind, Kidder

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Kidder forecast zone
Measured
48 kt (55 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

High Wind, La Moure

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
La Moure forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

High Wind, Logan

When
March 9, 10:00 PM CST to March 10, 11:00 AM CST
Where
Logan forecast zone
Measured
47 kt (54 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440865, 5440866, 5440867, 5440868, 5440869, 5440870, 5440871, 5440872, 5440873, 5440874, 5440875, 5440876, 5440877, 5440878, 5440879, 5440880, 5440881, 5442326, 5442327, 5442328, 5442329, 5442330, 5442331, 5442332, 5442333, 5442334, 5442335, 5442336, 5442337, 5442338.